FOOD AND DRUG INTERACTIONS WITH WARFARIN
Many people that suffer with the Hughes (Antiphospholipid) Syndrome are prescribed blood thinning (anticoagulant) medication, such as warfarin, to take on a daily basis. Warfarin thins blood thereby reducing the risk of blood clots forming. Like any other medication, warfarin can interact with other prescription drugs, foods and vitamins.
More than 120 medications and foods have been found to interact with warfarin and some people may respond differently to warfarin based on their heredity or genetic make-up. It is therefore important to find the right dosage of warfarin based on individual needs, whilst being aware of the factors that could interfere with its effectiveness.
Vitamin K and Warfarin
Warfarin works by disrupting the role of Vitamin K in the body. It is widely recognised that dietary vitamin K intake could counteract the anticoagulant effect by warfarin; if you eat more vitamin K, it can decrease your INR and if you eat less vitamin K, it can increase your INR.
Patients treated with warfarin are commonly advised to reduce the amount of vitamin K in their diet. Whilst it is not necessary to avoid these foods altogether, one should keep the amount of vitamin K you eat consistent each day. A sudden spike in vitamin K could result in decreased INR, thus making warfarin less effective and potentially increasing the risk of blood clots.
Foods that are rich in vitamin K include green leafy vegetables, for example:
- Brussels sprouts
- Collard greens
- Mustard greens
- Red cabbage
- Green lettuce
In order to limit your risk of side effects from warfarin you should avoid drinking:
- Green tea
- Grapefruit juice
- Cranberry juice
If you wish to make a more sustained, long term change to your diet you should speak to your anticoagulation clinic or doctor as they may wish to monitor your blood more frequently to ensure the warfarin continues to work effectively.
Some medications which can interact with warfarin include:
- Antibiotics such as ciprofloxacin, clarithromycin and fluconazole: may increase the anticoagulant effect of warfarin
- Other antibiotics such as Rifampicin decrease the anticoagulant effect of warfarin
- Some birth control pills: These do not seem to affect the action of warfarin consistently but those containing oestrogen may promote blood clotting and should be avoided in people who have had blood clots
- Some drugs for seizures such as Valproate increase the effect of warfarin
- Anti-inflammatory drugs such as ibuprofen: may increase the effect of warfarin
- Antidepressants such as fluoxetine: may increase the effect of warfarin
- other blood thinners such as aspirin, clopidogrel, or heparin can increase the risk of bleeding with warfarin
- Some antacids such as Omeprazole can increase the risk of bleeding with warfarin but this is rare
Make sure that your doctor is aware of all the medications you are taking before commencing your warfarin treatment. Closer monitoring may be required in the early stages of treatment with the drugs listed above.
For more information on warfarin visit https://www.nhs.uk/medicines/warfarin/